Oklahoma, 2009

Flood in Oklahoma, April 29 to 30, 2009

April 29 to 30, 2009 · NWS TSA · 1 event in 1 county or zone

Several periods of heavy rain, due to a slow moving cold front, resulted in a moderate flood along the Verdigris River near Lenapah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several periods of heavy rain, due to a slow moving cold front, resulted in a moderate flood along the Verdigris River near Lenapah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 29, 8:16 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 29, 8:16 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
916 PM CDT WED APR 29 2009

...UPDATE...

.DISCUSSION...
UPDATED FORECAST WILL INCREASE PRECIP CHANCES OVER SOUTHEAST
OKLAHOMA AS STORMS CONTINUE TO DEVELOP IN VICINITY OF RED RIVER
VALLEY AND SPREAD EASTWARD. RECENT VAD WINDS FROM KDYX/KFWS SHOW A
SOUTHERLY LOW LEVEL JET OF 45/50KT IMPACTING THE WARM FRONTAL ZONE
CURRENTLY NEAR THE RED RIVER VALLEY. THIS IS LIKELY TO NOT ONLY
GENERATE ADDITIONAL PRECIP BUT ALSO SUSTAIN THE COMPLEX SPREADING
EAST FROM THE TEXAS PANHANDLE. 00Z KFWD SOUNDING SAMPLED THE DEEP
MOISTURE CONTENT PRESENT IN THE AIRMASS FEEDING THESE STORMS WITH
PRECIPITABLE WATER VALUE OF 1.82 INCHES. THE MOST RECENT NAM
QUICKLY SHUTS OFF PRECIP WITHIN THE NEXT FEW HOURS...AND THAT
SOLUTION IS MOSTLY DISCOUNTED...HOWEVER LOW LEVEL JET SHOULD VEER
WITH TIME AND REDUCE THE MAGNITUDE OF THE UPGLIDE FORCING. THE
FLASH FLOOD WATCH WAS MAINTAINED AREAWIDE...AND WHILE CURRENT QPF
DOES NOT WARRANT AN AREAWIDE WATCH THERE REMAINS LARGE ENOUGH
UNCERTAINTY TO AWAIT FURTHER DATA BEFORE REFINING ITS LOCATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   63  78  67  74 /  40  50  20  30
FSM   62  75  65  83 /  80  70  20  20
MLC   63  78  68  79 /  90  40  20  20
BVO   62  77  64  70 /  30  50  30  40
FYV   61  72  63  78 /  70  70  20  30
BYV   61  71  62  76 /  70  70  30  40
MKO   61  75  64  78 /  60  50  20  20
MIO   62  75  62  71 /  40  60  40  50
F10   63  78  66  77 /  60  40  20  20
HHW   61  79  67  83 / 100  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
Hazardous weather outlook, Apr 29, 8:06 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
906 PM CDT WED APR 29 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
905 PM CDT WED APR 29 2009

...FAVORABLE PATTERN FOR FLASH FLOODING IS DEVELOPING FOR TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY SOUTHEAST OKLAHOMA.
ONSET...AFTER 11 PM.

FLASH FLOOD.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...ONGOING.

HEAVY RAIN.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...ONGOING.

DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP
ALONG THE RED RIVER VALLEY...WHERE A STRENGTHENING LOW
LEVEL JET WAS INTERACTING WITH A WARM FRONTAL BOUNDARY.
THIS WEATHER PATTERN IS OFTEN ASSOCIATED WITH LOCALLY
EXCESSIVE RAINS...AND OVER 11 INCHES OF RAIN HAS BEEN
RECORDED OVER SOUTH CENTRAL OKLAHOMA.  THIS REGION OF
SHOWER AND STORM DEVELOPMENT IS LIKELY TO CONTINUE
INTO THE EARLY MORNING HOURS...WITH HEAVY RAINS SPREADING
FURTHER EASTWARD INTO SOUTHEAST OKLAHOMA.  FLASH FLOOD
WARNINGS MAY BE REQUIRED GIVEN THE CURRENT TRENDS...AND
ALL INTERESTS ACROSS SOUTHEAST OKLAHOMA SHOULD REMAIN
ALERT.  OTHERWISE...ISOLATED SEVERE WEATHER IS ALSO
POSSIBLE WITH THESE STORMS HOWEVER THE PRIMARY CONCERN
WILL BE THE EXCESSIVE RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE REQUIRED...HOWEVER
A REGIONAL SPOTTER NETWORK IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE DAILY THROUGH NEXT WEEK
AS AN UNSETTLED WEATHER PATTERN REMAINS IN PLACE.  VARIOUS
SURFACE BOUNDARIES ARE LIKELY TO RESIDE IN OR NEAR THE
FORECAST AREA...AND PROVIDE THE FOCUS FOR ENHANCED THUNDERSTORM
CHANCES.  A SEVERE WEATHER AND HEAVY RAIN RISK IS LIKELY WITH
ANY THUNDERSTORMS DURING THIS TIMEFRAME.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ACTIVE WEATHER IS LIKELY FOR THE UPCOMING WEEK...AND POTENTIAL
WEATHER RELATED RESPONSES ARE POSSIBLE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 29, 5:11 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
611 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          4 NE OZARK              35.53N 93.78W
04/29/2009                   FRANKLIN           AR   EMERGENCY MNGR

            POSSIBLE TORNADO NEAR HIGHWAY 352 AND OLD KINGSTON ROAD.
            TREES AND POWER LINES DOWN WITH A FEW HOMES RECEIVING
            DEGREES OF DAMAGE.

&&

DMJ
Local storm report, Apr 29, 6:06 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
706 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 NE COMBS              35.88N 93.77W
04/29/2009                   MADISON            AR   BROADCAST MEDIA

            TREE LIMB DAMAGE WITH A COUPLE TREES UPROOTED 4 TO 5

            MILES NORTHEAST OF COMBS ON THE WEST SIDE OF HIGHWAY 295.

&&

DMJ
Local storm report, Apr 29, 6:09 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
709 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     6 NE COMBS              35.89N 93.76W
04/29/2009                   MADISON            AR   BROADCAST MEDIA

            ROOF DAMAGE TO A HOME NEAR COUNTY ROAD 5320 AND BALL
            CREEK ROAD

&&

DMJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nowata

When
April 29, 10:45 PM CST to April 30, 11:59 PM CST
Where
Nowata County, 2 mi ENE of Lenapah to 4 mi ESE of Lenapah
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.861, -95.597

The Verdigris River near Lenapah rose above its flood stage of 30 feet at 1145 pm CDT on the 29th. The river crested at 33.04 feet at 10 pm CDT on May 1st, resulting in a moderate flood. The river fell below flood stage at 1015 pm CDT May 2nd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168487.